Many of my student patients are very confused about the difference between Acetaminophen (Tylenol) and Ibuprofen (Advil, Motrin, Midol). Although the two medications might seem interchangeable, there are actually some significant differences that need to be considered before you take one or the other.
1) Both Acetaminophen and Ibuprofen are fast acting pain relievers, but they are metabolized differently; Acetaminophen is processed by the liver and Ibuprofen is processed by the kidneys. So, if you have a hangover after a rough night with Tequila or fireball, Ibuprofen is a better choice to treat that pounding headache. Your liver is your body’s “washing machine” and you really need to keep it in good working order. (Hangover = Ibuprofen)
2) Both Acetaminophen and Ibuprofen can be used for treating pain and/or fever, but only Ibuprofen can help reduce inflammation/swelling. So, if you twist your ankle while running to class after you overslept and almost missed a test, Ibuprofen is a better choice because it will treat the pain AND the inflammation.
(Swelling + pain = Ibuprofen)
3) Both Acetaminophen and Ibuprofen can cause stomach upset, but Ibuprofen can be particularly rough on an empty tummy. So, if you have a stomach bug with nausea, vomiting, and/ or diarrhea, Acetaminophen is a better choice to treat any fever or pain because it is much easier on an empty stomach.
Many of my student patients are very confused about the difference between Acetaminophen (Tylenol) and Ibuprofen (Advil, Motrin, Midol, Aleve). Although the two medications might seem interchangeable, there are actually some significant differences that need to be considered before you take one or the other.
(Stomach bug + fever/headache = Acetaminophen)
4) Both Acetaminophen and Ibuprofen can be found as single-ingredient products or in multi-ingredient products. Pay attention to this so that you don’t accidentally double dose yourself. So, if you are looking for an over the counter cough/cold-medicine, read the label and determine if the medication contains Acetaminophen or Ibuprofen. If the package says that the medication treats pain or fever, it will have one of these two ingredients. So, if you have the flu or a bad cold, don’t take a “multi-symptom” cough/cold/flu medication and then take some Tylenol or Motrin with it. (Multi-symptom medications + Acetaminophen or Ibuprofen= Double dosing!)
Acetaminophen and Ibuprofen are similar, but not equal.
Read the labels, educate yourself on the differences, and pay attention to what you are putting into your body. And remember, sometimes a good old fashioned cold compress, salt water gargle, or honey-lemon tea can go a long way in treating some of those mild aches, pains, and fevers.
Beth Palmer Stewart is a Nurse Practitioner, a mother of 5 (2 out of college, 2 in college, and 1 more to go), a college clinic Nurse Practitioner, and founder of The College Student First Aid Kit, LLC. You can learn more about Beth and her product at #collegefirstaidkit.com. To buy your own fully-stocked College First Aid Kit, go to collegefirstaidkit.com.